INTRODUCTION.

Stevens-Johnson syndrome is a serious disorder that affects the skin, genitals and eyes. It is usually caused by an unpredictable adverse reaction to certain medications. It can also sometimes be caused by an infection. The syndrome often begins with flu-like symptoms. Other symptoms like red or purple rash that spreads and forms blisters. The affected skin eventually dies and peels off.

Stevens-Johnson syndrome is a medical emergency that requires treatment in hospital, often in intensive care or a burns unit.

RISK FACTORS

Risk factors for Stevens-Johnson syndrome may include:

*Viral infections* – such as herpes, hepatitis, viral pneumonia or HIV

*Weakened immune system* – as a result of HIV or AIDS, autoimmune conditions, such as lupus, or certain treatments, such as chemotherapy and organ transplants

*Previous history of Stevens-Johnson syndrome* – if the syndrome was previously caused by medication, you’re at risk of it reoccurring if you take the same medication again, or medications from the same family of medications

*Family history of Stevens-Johnson syndrome* – if a close family member has had the syndrome, your risk of getting it may be increased. Specific genes have also been identified that increase the risk of Stevens-Johnson syndrome among certain groups of people.

CAUSES.

Causes of stevens-Johnson syndrome include;

*Drug induced (Medications such as antimalarials, Nsaids/Pain killers, some antibiotics like cephalosporins and sulphonamides, antiviral medications like nevirapine)

*Infections (Commonly HIV,herpes virus, hepatitis and diptheria)

*Malignancy related

*Idiopathic (no known cause)

SIGNS AND SYMPTOMS

*Flu like symptoms such as

  -Cough

 -Fever

-Sore throat

– Burning eyes

*Tongue and facial swelling

*Red or purple rash that spreads all over the body

*Skin blisters

*Scaly or shedding of the skin

CLINICAL PRESENTATION OF STEVENS-JOHNSON IN PICTURES.

MANAGEMENT

Healthcare providers mainly focus on eliminating the underlying cause, controlling symptoms and minimizing complications.

Recovery can take weeks to months, depending on the severity of the condition.

COMPLICATIONS OF STEVENS-JOHNSON SYNDROME.

There are a number of causes a number of complications. These include:

*Skin changes – when your skin grows back it may be uneven in colour; less commonly, scarring may occur

*Cellulitis– which can lead to further serious problems, such as blood poisoning (sepsis)

*Problems with internal organs – organs can become inflamed; for example, the lungs (pneumonia), heart (myocarditis), kidneys (nephritis) or liver (hepatitis), and the oesophagus may also become narrowed and scarred (oesophageal stricture)

*Eye problems – the rash can cause problems with your eyes which, in mild cases, may be irritation and dry eyes, or in severe cases may result in corneal ulceration, uveitis (inflammation of the uvea, which is the middle layer of the eye) and possibly blindness

*Problems with the sexual organs, such as narrowing of the vagina caused by a build-up of scar tissue and scarring of the penis, is also a possible complication of Stevens-Johnson syndrome.

PREVENTING STEVENS-JOHNSON SYNDROME.

*If Stevens-Johnson syndrome has been caused by an adverse reaction to a medication, you ought to avoid taking that medication and other similar medications.

*Family members may also want to avoid using the medication in case there’s a genetic susceptibility within your family.

*If you have had Stevens-Johnson syndrome in the past and your doctor thinks you’re at risk of getting it again in the future, you’ll be warned to look out for the symptoms.

*For a Chinese, southeast Asian or Indian descent, genetic testing may be recommended before taking medications known to have an associated risk of causing Stevens-Johnson syndrome, such as carbamazepine and allopurinol.

2 Replies to “STEVENS JOHNSON SYNDROME

Leave a Reply

Your email address will not be published. Required fields are marked *